Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 17, 2018, 3:41 PM MDT for Johnson County, Wyoming. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2018, 3:41 PM MDT (21:41 UTC)
- Expired
- Jul 17, 2018, 3:53 PM MDT
- In force
- 12 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:15 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Riverton WY 315 PM MDT Tue Jul 17 2018 .SHORT TERM...(This evening through Wednesday) Issued at 126 PM MDT Tue Jul 17 2018 Another round of thunderstorms have developed across the CWA with the strongest storms once again across Johnson County where the best capes are. These storms are in response to the strong westerly difluent flow and shortwave trough tracking east across the area today. With juicy dew points still pooling over areas east of the divide in the 50s, we can expect some good rainers out of these T storms through this evening. Estimated rainfall estimates have been up to 0.86 inches so far in Johnson County. There is a prominent circulation showing up on satl over Southwest Montana which appears responsible for the enhanced thunderstorm activity currently taking place in the far west. These thunderstorms should persist well into this evening as the mid level circulation tracks east, just north of the Northern Wyoming border as this circulation becomes more organized. Then as a small flat ridge builds into the west, we should have a mostly precip free day for Wednesday along with warmer and drier conditions. .LONG TERM...(Wednesday night through Tuesday) Issued at 126 PM MDT Tue Jul 17 2018 West flow aloft will be over western and central Wyoming with the polar front to the north over northern Montana and high pressure to the south over the Great Basin. Temperatures will be normal to above normal with generally dry conditions. Saturday may start a period of a chance for isolated showers and thunderstorms, especially in the western and northern mountains. With the monsoon moisture to the south over the Great Basin the south will be brushed by convection but the extended models keep the brunt of the moisture to the south over Utah and Northwest Colorado. Overall the temperatures remain in a rather narrow band through the extended forecast cooling Saturday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday) Issued at 126 PM MDT Tue Jul 17 2018 Scattered thunderstorms, mainly over the north half of Wyoming, will persist well into this evening. Many of these storm cells will produce locally heavy rainfall resulting in local IFR conditions. KCPR and KBYG will be under the gun for a slight risk of large hail and damaging winds through this evening. Some of these storms will persist after 06Z this evening. VFR conditions are expected for Wednesday. && .FIRE WEATHER... Issued AT 126 PM MDT Tue Jul 17 2018 Another round of thunderstorms are expected this afternoon; storms will be scattered in the north and east and more isolated southwest. There is a slight risk of severe weather in eastern Wyoming. Relative humidities will be moderate and temperatures comparable to yesterday. Brisk west to northwest winds however, are expected to continue for the rest of today in the south and west by this afternoon. The minimum relative humidity will be in the mid teens in zone 279 for the rest of this afternoon. The remainder of the work week looks to be mostly dry. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Baker AVIATION...Lipson FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 17, 1:34 AM MDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 134 AM MDT Tue Jul 17 2018 WYZ001>020-022>030-181200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 134 AM MDT Tue Jul 17 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms; most numerous in northern and eastern areas. Hail and heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Saturday and Sunday...Isolated thunderstorms, mainly in the afternoon and evening hours. Monday...Isolated late day thunderstorms, mainly along and east of the divide. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts over 45 mph and heavy rainfall. Thank you.
In the hours before
Special weather statement, Jul 17, 1:37 PM MDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Riverton WY 137 PM MDT TUE JUL 17 2018 WYZ003-004-172015- North Big Horn Basin-Cody Foothills- 137 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL 215 PM MDT... At 137 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Ralston, or 9 miles northeast of Cody, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Ralston around 155 PM MDT. Other locations impacted by this storm include Park County Fairgrounds and Northwest College. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4456 10911 4472 10912 4479 10867 4449 10870 TIME...MOT...LOC 1937Z 273DEG 14KT 4464 10896 Baker
Special weather statement, Jul 17, 2:17 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Riverton WY 217 PM MDT TUE JUL 17 2018 WYZ012-013-172100- Jackson Hole-Teton and Gros Ventre Mountains- 217 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 300 PM MDT... At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over Mount Moran, or 13 miles northeast of Alta, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Moran Bay and Leigh Lake around 225 PM MDT. Colter Bay Village around 235 PM MDT. Moran Junction around 245 PM MDT. Buffalo Valley Ranch around 255 PM MDT. Other locations impacted by this storm include Grand Targhee Resort, Lutons Log Cabins And Lodge, Signal Mountain Lodge, Leek's Marina, Jackson Lake Lodge, Lost Creek Ranch And Spa and Jenny Lake Lodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4374 11097 4390 11099 4404 11042 4368 11037 TIME...MOT...LOC 2016Z 265DEG 28KT 4384 11080 Baker
Special weather statement, Jul 17, 2:32 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
232 PM MDT TUE JUL 17 2018
WYZ002-003-172115-
Cody Foothills-Absaroka Mountains-
232 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL
315 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Dead Indian Pass, or 14 miles northwest of Cody,
moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Park
County, including the following locations... Dead Indian Campground.
LAT...LON 4472 10892 4468 10890 4467 10887 4456 10885
4457 10954 4472 10961 4483 10893
TIME...MOT...LOC 2031Z 266DEG 26KT 4466 10928
BakerSpecial weather statement, Jul 17, 2:34 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Riverton WY 234 PM MDT TUE JUL 17 2018 WYZ003-004-172115- North Big Horn Basin-Cody Foothills- 234 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND EAST CENTRAL PARK COUNTIES UNTIL 315 PM MDT... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Cody, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Big Horn and east central Park Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4440 10895 4451 10896 4458 10851 4433 10851 TIME...MOT...LOC 2034Z 265DEG 20KT 4446 10882 Baker
Special weather statement, Jul 17, 3:24 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Riverton WY 324 PM MDT TUE JUL 17 2018 WYZ004-172145- North Big Horn Basin- 324 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST CENTRAL PARK COUNTIES UNTIL 345 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Burlington moving east at 25 mph. One-half inch diameter hail, wind gusts of 40 to 50 mph, brief heavy rain, and dangerous lightning will be possible with this storm. This strong thunderstorm will be near... Burlington around 330 PM MDT. Otto around 345 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 4432 10868 4450 10868 4462 10821 4429 10817 TIME...MOT...LOC 2122Z 257DEG 22KT 4444 10855 CNJ
Special weather statement, Jul 17, 3:28 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Riverton WY 328 PM MDT TUE JUL 17 2018 WYZ010-172215- Northeast Johnson County- 328 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 415 PM MDT... At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near Lake De Smet, or near Buffalo, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Johnson County, including the following locations... Buffalo Johnson County Airport and Johnson County Fairgrounds. This includes the following highways... Interstate 25 between mile markers 296 and 299. Interstate 90 between mile markers 47 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4442 10686 4450 10680 4444 10642 4425 10660 TIME...MOT...LOC 2128Z 291DEG 15KT 4442 10671 Baker
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:19 PM MDT | Special Weather Statement | RIW | Hot Springs | 26 min |
| Jul 16, 6:39 PM MDT | Special Weather Statement | RIW | Lincoln | 36 min |
| Jul 16, 6:43 PM MDT | Special Weather Statement | RIW | Teton | 47 min |
| Jul 16, 6:48 PM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Jul 16, 7:14 PM MDT | Special Weather Statement | RIW | Lincoln | 46 min |
| Jul 16, 7:15 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
| Jul 16, 7:26 PM MDT | Special Weather Statement | RIW | 49 min | |
| Jul 16, 8:12 PM MDT | Special Weather Statement | RIW | Fremont | 48 min |
| Jul 16, 8:52 PM MDT | Special Weather Statement | RIW | Fremont | 38 min |
| Jul 16, 9:11 PM MDT | Special Weather Statement | RIW | Fremont | 49 min |
| Jul 16, 9:43 PM MDT | Special Weather Statement | RIW | Fremont | 32 min |
| Jul 16, 9:47 PM MDT | Special Weather Statement | RIW | Fremont | 43 min |
| Jul 17, 1:37 PM MDT | Special Weather Statement | RIW | 38 min | |
| Jul 17, 2:17 PM MDT | Special Weather Statement | RIW | Teton | 43 min |
| Jul 17, 2:20 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 40 min |
| Jul 17, 2:32 PM MDT | Special Weather Statement | RIW | Park | 43 min |
| Jul 17, 2:34 PM MDT | Special Weather Statement | RIW | 41 min | |
| Jul 17, 2:54 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 36 min |
| Jul 17, 3:24 PM MDT | Special Weather Statement | RIW | Big Horn | 21 min |
| Jul 17, 3:25 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 35 min |
| Jul 17, 3:28 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| Jul 17, 4:02 PM MDT | Special Weather Statement | RIW | Hot Springs | 28 min |
| Jul 17, 4:08 PM MDT | Special Weather Statement | RIW | Teton | 37 min |
| Jul 17, 4:20 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Jul 17, 4:23 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Washakie | 37 min |
| Jul 17, 4:29 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jul 17, 4:32 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 28 min |
| Jul 17, 4:44 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jul 17, 5:35 PM MDT | Special Weather Statement | RIW | Washakie | 25 min |
| Jul 17, 5:52 PM MDT | Special Weather Statement | RIW | Fremont | 23 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.